Wyoming, 2019Hail and Damaging Wind in Wyoming, August 22, 2019
August 22, 2019 · NWS RIW · 2 events in 2 counties and zones
Thunderstorms developed on the afternoon of August 22nd and brought local severe weather. In eastern Johnson County, the public reported quarter size hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed on the afternoon of August 22nd and brought local severe weather. In eastern Johnson County, the public reported quarter size hail. At the Greybull airport, an outflow boundary from distant thunderstorms brought a 65 mph wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 22, 3:58 PM MST, 46 minutes earlier.
Area forecast discussion, Aug 22, 3:58 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
458 PM MDT Thu Aug 22 2019
.SHORT TERM...(This evening through Friday)
Showers and isolated thunderstorms have developed across northern
WY this afternoon. The western half of the state has been cloudy
for much of the day and, as previously thought, eastern areas
have the best shot of strong storms due to longer heating and
greater instability. However, the far north will also have a
chance for a few stronger storms with increased vorticity
associated with the low pressure center approaching. The low
pressure center is currently making it's way from Idaho into
southern Montana. The cold front should pass through WY overnight
tonight and keep activity lingering on the eastern side of the
Divide. Otherwise, the southwest has been warm and dry, and
breezy winds have begun to pick up with the increased pressure
gradient.
On Friday, the trough axis finally pushes through WY, creating
enough lift for isolated to scattered showers to redevelop. Most
of the activity will be around the northern mountains, but lower
elevations in central and northern areas will have a chance as
well. The southwest will be mainly dry and see breezy winds again,
but a few isolated showers may form as well.
.LONG TERM...(Friday night through Thursday)
Friday night appears to be our transition away from a typical
summer pattern to something which may resemble more like a pattern
representative of early fall. Once the well defined shortwave
exits the area Saturday night, we will be under a fast west
northwest flow pattern. Meanwhile, As the shortwave slowly exits
the area Friday evening, evening thunderstorms will continue to
erupt over our eastern zones across Natrona and Johnson Counties
where the lifted indices will still be -5 along with decent capes.
Then on Saturday, a jet max noses in from the west northwest,
placing our northern zones under the left front quad of the jet
max and the southern zones under the right front quad. Therefore,
some shower activity is expected to develop in our northern zones
late Saturday and should continue into the evening with the help
of some Q vector forcing in that region. The RFQ of the jet should
keep some of our southern zones somewhat breezy. Saturday should
be significantly warmer, especially over our northeast zones after
a sharp cool down Friday.
Sunday should stand out as a critical fire weather day as the west
northwest flow continues to increase as 40 knot winds at 700mb mix
down under the influence of the right front quad dynamics. The MEX
guidance is indicating 30 knot winds for KRKS for Sunday and
Sunday night with KJAC showing 22 knots. These winds should max
out late in the day ahead of the associated shortwave embedded in
the flow followed by a related cold front that will push south
across the area Sunday night. This front may spark off some
convection in our north and northeast zones Sunday evening. Monday
is shaping up to be a bit cooler behind the front under a mainly
dry northwest flow., Then warmer conditions on Tuesday before the
jet stream briefly takes a dip south and pushes a backdoor cold
front through, cooling off places like BYG where temps could be 13
degrees cooler Wednesday over what they will be Tuesday. This
front will spark off a few thunderstorms mainly in Johnson County
late Tuesday. Then the next shortwave which was due in around the
middle of next week, which the models were having a difficult time
resolving, should remain well to our northeast as agreed upon by
the latest model runs, so will keep daily convection east of the
Divide to a minimum for Wed/Thu.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 457 PM MDT Thu Aug 22 2019
Showers with a few isolated thunderstorms are moving eastward across
the state this evening. Storms have thus far been on the weaker
side, but isolated higher gusts have been measured. Brief MVFR
conditions could also occur with convection. Breezy winds across the
area will begin to decrease through the evening, but again a higher
gust associated with convection is possible. Late tonight and Friday
morning ceilings will drop and MVFR conditions could be widespread.
These conditions should improve by noon. Isolated showers will be
possible east of the Divide and breezy winds will redevelop across
southern WY.
&&
.FIRE WEATHER...
...Multiple Red Flag Warnings are in effect across southwest
Wyoming until Friday evening...
Today will see a cold front push into western Wyoming. This will
bring more afternoon showers and thunderstorms east of the Divide,
mainly in zones 281 and 285, and increase winds in the still very
dry areas west of the Divide. A Red Flag Warning has been issued for
many fire zones west of the Divide for this afternoon and evening.
These Red Flag conditions will extend into Friday across the
southern zones 277, 278, and 279. there is a good chance that there
will be continuing critical fire weather conditions west of the
divide through the weekend.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ288-289-300.
Red Flag Warning until 8 PM MDT Friday for WYZ277>279.
&&
SHORT TERM...Bourque
LONG TERM...Lipson
AVIATION...Bourque
FIRE WEATHER...Lipson
Hazardous weather outlook, Aug 22, 4:10 AM MST, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
510 AM MDT Thu Aug 22 2019
WYZ001>020-022>030-231115-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
510 AM MDT Thu Aug 22 2019
...RED FLAG WARNING for Southwest Wyoming West of the Divide Valid
from 12 Noon Today through 8 PM Friday...
...RED FLAG WARNING for Portions of Central Wyoming East of the
Divide Valid from 12 Noon Today through 8 PM this Evening...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Isolated to widely scattered thunderstorms in north and central
Wyoming this afternoon. Some storms, most likely in Johnson
County, could become strong with gusty winds being the main
threat.
Strong gusty winds and low relative humidities in southwest
Wyoming as well as across portions of Central Wyoming east of the
Divide is expected. A Red Flag Warning has been issued for much of
the areas west of the Continental Divide, as well as portions of
Central Wyoming east of the Divide.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...Strong gusty winds and low relative humidities in southwest
Wyoming. A Red Flag Warning has been issued for much of the areas
west of the Continental Divide.
Saturday through Monday...elevated to critical fire weather
conditions will continue.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 22, 3:17 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Riverton WY
417 PM MDT Thu Aug 22 2019
WYZ003-004-222300-
North Big Horn Basin-Cody Foothills-
417 PM MDT Thu Aug 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PARK COUNTY UNTIL
500 PM MDT...
At 414 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Cody, moving northeast at around 5 mph.
The main hazard from this thunderstorm will be very heavy rainfall
and frequent cloud to ground lightning. Winds could also be around
45 mph.
Although the strongest part of this thunderstorm will remain east of
Cody, deadly cloud to ground lightning could impact the town of Cody.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4435 10889 4452 10909 4462 10891 4448 10867
TIME...MOT...LOC 2214Z 228DEG 12KT 4447 10890
21
Thunderstorm Wind, Big Horn
- When
- August 22, 4:44 PM MST to 4:50 PM MST
- Where
- Big Horn County, Greybull Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.520, -108.080
A maximum wind gust of 65 mph was reported at the Greybull, Wyoming airport from a outflow boundary from distant thunderstorms.
Hail, Johnson
- When
- August 22, 5:56 PM MST to 6:02 PM MST
- Where
- Johnson County, 28 mi E of Buffalo to 29.7 mi E of Buffalo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.350, -106.133
The public reported quarter size hail 28 miles east of Buffalo, Wyoming.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, August 22 to 31, 2019$18 million · 1.25 in hail · 11 events
- Rip Current in Illinois, August 22, 20191 death · 1 event
- Damaging Winds and Lightning Strike in North Carolina, August 22, 2019$207,000 · 51 kt wind · 19 events
- Damaging Winds in New York, August 22, 2019$104,000 · 61 kt wind · 26 events
- Damaging Winds in Virginia, August 22, 2019$78,000 · 65 kt wind · 19 events
- Damaging Winds in Virginia, August 22, 2019$36,000 · 52 kt wind · 19 events
- Heat in Arizona, August 22, 20194 injured · 1 event
- Flash Flood and Flood in Oklahoma, August 22 to 23, 2019$22,000 · 1.75 in hail · 10 events
- Wildfire in California, August 22 to 26, 20193 injured · 1 event
- Hail and Damaging Winds in Maryland, August 22, 20191.75 in hail · 18 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 22, 201950 kt wind · 18 events
- Damaging Winds and Lightning Strike in North Carolina, August 22, 20191 injured · $10,000 · 55 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849805, 849804.